Alert archive / Kansas / Areal Flood Warnings in 2011
Areal Flood Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 23, 2011, 3:18 PM CDT for Labette County, Kansas. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 3:18 PM CDT (20:18 UTC)
- Expired
- May 24, 2011, 12:56 PM CDT
- In force
- 22 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Labette County, KS
The radar
The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
244
WGUS43 KICT 232018
FLWICT
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT MON MAY 23 2011
KSC099-240015-
/O.NEW.KICT.FA.W.0013.110523T2018Z-110524T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
318 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR...
SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 715 PM CDT
* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SURFACE REPORTS SHOWED THAT AT LEAST ONE-HALF INCH OF RAIN HAS
FALLEN ACROSS THE AREA SINCE 230 PM...WITH ADDITIONAL RAINFALL
AMOUNTS OF UP TO ONE INCH POSSIBLE. THIS HAS OCCURRED OVER AN
AREA THAT ALREADY RECEIVED BETWEEN ONE AND TWO INCHES OF RAIN
EARLIER THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3700 9552 3710 9552 3710 9550 3716 9507
3700 9507
$$
DARMOFAL3 follow-up statements
930
WGUS43 KICT 240005
FLWICT
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT MON MAY 23 2011
KSC099-241815-
/O.EXT.KICT.FA.W.0013.000000T0000Z-110524T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
705 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE
* FLOOD WARNING FOR...
SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 115 PM CDT TUESDAY
* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED
AREA.
DOPPLER RADAR ESTIMATED BETWEEN 1.5 TO 2.5 INCHES OF RAIN HAVE
FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO
ONE INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3700 9552 3710 9552 3710 9550 3716 9507
3700 9507
$$
BILLINGS399
WGUS83 KICT 240535
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT TUE MAY 24 2011
KSC099-241815-
/O.CON.KICT.FA.W.0013.000000T0000Z-110524T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LABETTE KS-
1235 AM CDT TUE MAY 24 2011
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT TUESDAY FOR
SOUTHERN LABETTE COUNTY...
AT 1231 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME MINOR
FLOODING PROBLEMS ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM THE
EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE SOME MINOR LOW LAND
FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3700 9552 3710 9552 3710 9550 3716 9507
3700 9507
$$
JAKUB439
WGUS83 KICT 241756
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT TUE MAY 24 2011
KSC099-241805-
/O.CAN.KICT.FA.W.0013.000000T0000Z-110524T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LABETTE KS-
1256 PM CDT TUE MAY 24 2011
...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN LABETTE
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3700 9552 3710 9552 3710 9550 3716 9507
3700 9507
$$
SMITHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 23, 1:17 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 23, 1:17 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 117 PM CDT MON MAY 23 2011 .DISCUSSION... FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE. TONIGHT... MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP. AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK BORDER. THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS. LITTLE HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS. THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT. TUESDAY... COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY. THIS MIGHT BE THE BEST SETUP FOR THE AREA IN A WHILE. THE POSSIBILITY FOR LONG TRACK TORNADOES WILL EXIST DURING THIS TIME FRAME. SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY 400 CORRIDOR AND MOVES NORTH. AS THE SYSTEM MOVES EAST...A BULGE IN THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE PRESENT AS WELL. WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR ALONG WITH DIFFLUENT FLOW ALOFT. RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE POINT WHICH IS SITUATED NORTH OF HIGHWAY 56. FURTHER TO THE SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED. THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35 CORRIDOR FROM MCPHERSON TO THE OK STATE LINE. THESE STORMS WILL THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE EAST OF THE FLINT HILLS. WEDNESDAY... LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN. SOME ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE. EXTENDED... VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON FRIDAY. HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE UPDATES THOUGH. OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE TIME FRAME. CHANCE && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT KHUT AND KCNU. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 61 71 / 50 50 50 50 HUTCHINSON 63 81 59 69 / 50 50 60 60 NEWTON 64 81 60 69 / 50 50 60 50 ELDORADO 65 82 61 70 / 50 50 60 50 WINFIELD-KWLD 66 82 62 73 / 50 50 40 40 RUSSELL 60 77 57 65 / 50 50 70 60 GREAT BEND 61 78 57 66 / 50 50 60 60 SALINA 62 80 59 67 / 50 50 70 60 MCPHERSON 63 80 59 68 / 50 50 70 60 COFFEYVILLE 68 82 65 76 / 60 40 60 50 CHANUTE 66 82 64 73 / 50 40 60 50 IOLA 65 82 63 72 / 50 40 70 60 PARSONS-KPPF 67 82 65 75 / 60 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 2:58 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT MON MAY 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 258 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP. HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE... WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND POSSIBLY PRODUCE AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 23, 11:00 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
ELDERLocal storm report, May 23, 11:16 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 5 ESE ARKANSAS CITY 37.04N 96.96W
05/23/2011 E0.88 INCH COWLEY KS PUBLIC
0612 AM HAIL 1 WSW ELK FALLS 37.37N 96.22W
05/23/2011 E1.00 INCH ELK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
HAIL FALLING.
0634 AM HAIL CHAUTAUQUA 37.02N 96.18W
05/23/2011 E0.75 INCH CHAUTAUQUA KS CO-OP OBSERVER
0643 AM HAIL 2 NW INDEPENDENCE 37.25N 95.74W
05/23/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0711 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
05/23/2011 M62.00 MPH MONTGOMERY KS ASOS
0725 AM TSTM WND GST PARSONS 37.34N 95.27W
05/23/2011 E60.00 MPH LABETTE KS PUBLIC
0725 AM HAIL PARSONS 37.34N 95.27W
05/23/2011 E0.88 INCH LABETTE KS PUBLIC
0731 AM HAIL CANEY 37.01N 95.93W
05/23/2011 E1.00 INCH MONTGOMERY KS AMATEUR RADIO
0734 AM HAIL 3 N EDNA 37.10N 95.36W
05/23/2011 E0.88 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.
0748 AM TSTM WND GST 1 WSW BARTLETT 37.05N 95.23W
05/23/2011 E60.00 MPH LABETTE KS TRAINED SPOTTER
0748 AM FLOOD COFFEYVILLE 37.04N 95.63W
05/23/2011 MONTGOMERY KS LAW ENFORCEMENT
STREET FLOODING
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| May 23, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 23, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 23, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 53 min |
| May 23, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| May 23, 7:37 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 53 min |
| May 23, 7:49 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| May 23, 7:59 AM CDT | Areal Flood Warning | ICT | Labette | 6 hr |
| May 23, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 44 min |
| May 23, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 9 min |
| May 23, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| May 23, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 22 min |
Nearby
Areal Flood Warnings in Kansas, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.